Texas, 2023

Hail in Texas, May 8, 2023

May 8, 2023 · NWS SHV · 5 events in 2 counties and zones

A weak mesoscale convective vortex (MCV), leftover from showers and thunderstorms that developed during the afternoon and evening across North Texas on May 7th, drifted east into Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the late morning and afternoon hours on May 8th. This disturbance interacted with a moist and moderately unstable air mass in place during the period…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak mesoscale convective vortex (MCV), leftover from showers and thunderstorms that developed during the afternoon and evening across North Texas on May 7th, drifted east into Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the late morning and afternoon hours on May 8th. This disturbance interacted with a moist and moderately unstable air mass in place during the period of peak heating and generated adequate forcing for the development of scattered showers and thunderstorms across the region. Some of these storms became severe across extreme Southeast Oklahoma, East Texas, Southwest Arkansas, and Northwest Louisiana, producing large hail and damaging winds before weakening during the evening with the loss of heating and reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 5:52 PM CST, 23 minutes earlier.

Area forecast discussion, May 8, 5:52 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
652 PM CDT Mon May 8 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 218 PM CDT Mon May 8 2023

The latest mid-level analysis indicates a fairly zonal flow in place
over the region with a ripple in the 500mb flow co-located with a
mesoscale convective vortex (MCV) that is moving over the ArkLaTex.
At the surface, a low is located near Kansas City, MO with a cold
front extending southwest of this feature into Oklahoma and North
Texas. Well ahead of this feature, the area is still in a
southerly low- level flow. The latest mesoscale analysis
indicates a precipitable water (PWAT) values in the 1.6-1.7" range
with SBCAPE of approximately 3500-4500 J/kg with a max over
northeast Texas to southwestern Arkansas. Shear is trending a
little stronger, almost moderate in strength at 25-30kts bulk.
Scattered showers and thunderstorms have begun to develop in East
Texas and Deep East Texas with an immediate threat for storms to
become strong with gusty winds and hail and possibly severe. Given
PWAT values, locally heavy downpours are possible with localized
flash flooding not out of the question.

Into the evening, the MCV will shift eastward and be the forcing
mechanism that continues to scattered showers and thunderstorms
with an isolated severe threat into the evening hours. 12Z SPC
HREF members are picking up on developing convection across the
ArkLaTex and surrounding areas. The Weather Prediction Center
(WPC) indicates there is a Marginal Risk in its Excessive Rainfall
Outlook (ERO) over northern Louisiana and extreme East Texas.
Taking the aforementioned mesoscale analysis into consideration,
the Storm Prediction Center has highlighted our County Warning
Area (CWA) in a Marginal Risk with 5% probability of damaging wind
and hail. Rainfall amounts today will be generally a half inch to
an inch with localized amounts of 2-3" possible where
thunderstorms persist.

Tonight, mid-level vort energy and associated MCV will shift east of
the ArkLaMiss with showers and thunderstorms diminishing with the
loss of heating and decreasing instability. Hi-res models support
showers and thunderstorms diminishing completely across the area by
midnight tonight with cloud coverage beginning to break and become
more partly cloudy by the pre-dawn hours.

Tuesday into Tuesday night, the ArkLaTex will find itself sandwiched
in between mid-level vort energy with a disturbance pushing into
Deep East Texas and a frontal boundary dropping southward across
Arkansas. With more moderate instability and forcing features north
and south of the area, believe that shower and thunderstorms
coverage will be more limited and isolated during the day, but
continue overnight as the forcing encroaches on the area despite
decreasing instability. Once again an isolated severe threat
will be in play. Thus, the forecast has a chance of showers and
thunderstorms during the day Tuesday and continuing to decrease to
a slight by the pre- dawn hours on Wednesday.

Temperatures remain fairly close to the NBM in the forecast with
lows each night mostly in the upper 60s and highs on Tuesday in the
mid to upper 80s. /04-Woodrum/

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 218 PM CDT Mon May 8 2023

An active weather pattern continues through the weekend as a
series of disturbances undercut upper ridging to our south and
east. This ridging aloft will intensify over the southeast US with
the ridge axis building westward across the Mississippi River
into parts of the Great Plains by the end of the week. Medium-
range guidance suggests that a mid-level trough axis will
propagate northeastward in the southwesterly flow along the
periphery of troughing over the Intermountain West, instigating
chances of rain through most of the rest of Wednesday and into
early Thursday. Wet weather continues into Friday and through the
weekend as the next trough quickly traverses the Baja California
peninsula into Texas, with its ejection/propagation across Texas
boosting chances of precipitation each day. Long-range guidance
then suggests that the persistent ridge over the Gulf of Mexico
finally breaks down, leaving zonal flow aloft across the area.

Temperature maximums and minimums will generally remain above
average through the weekend, staying near 90 and 70 degrees
respectively. Prolonged southerly winds will maintain humid outdoors
conditions in addition to a moist atmosphere, especially at lower
levels. Cumulative precipitation will add up to Day 7 totals in the
2-4 inch range, with isolated higher amounts possible. /16/

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Mon May 8 2023

Afternoon pulse convection ongoing across the airspace, but
should weaken after sunset, trending calmer overnight and deeper
into the 09/00z TAF package. General mix of VFR/MVFR currently, a
trend that should carry over through the period. Lowering CIGs
after midnight just about airspace wide, with gradual lifting and
slight improvement through the mid to late stages of the period
ahead of afternoon/evening pop up convection once again. Under the
persistent pattern, sfc terminal winds will remain southerly,
ranging between 5-10 kts. Afternoon showers and thunderstorms may
briefly produce stronger winds and hail, as this has been the
trend through the previous cycles.

RK

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  86  68  83 /  20  40  30  60
MLU  69  89  68  85 /  20  30  30  60
DEQ  65  86  66  81 /  20  30  30  70
TXK  68  88  67  83 /  20  30  30  70
ELD  66  89  66  83 /  20  30  30  70
TYR  68  86  67  83 /  30  40  30  60
GGG  67  86  67  82 /  20  40  30  60
LFK  68  86  67  82 /  20  60  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....16
AVIATION...53
Hazardous weather outlook, May 8, 12:01 PM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
101 PM CDT Mon May 8 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
101 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will be possible across the area this
afternoon and through the evening hours. An isolated strong to
severe storm cannot be ruled out, with damaging winds and large hail
being the primary threats. Localized flooding from isolated heavy
downpours remains possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of scattered thunderstorms will continue through much of the
upcoming work week and into next weekend. The overall threat of
severe weather is uncertain, but the potential for an isolated
severe thunderstorm during this period cannot be ruled out. Damaging
winds and large hail will be the primary threats with any severe
storms. Also, with a prolonged period of thunderstorms expected,
flooding could become a threat across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

16

In the hours before

Special weather statement, May 8, 5:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
605 PM CDT Mon May 8 2023

ARZ073-082330-
Union AR-
605 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of north central Union
County through 630 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
El Dorado, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Dorado, Calion and Pigeon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3315 9265 3324 9273 3337 9257 3336 9253
      3332 9252 3333 9250 3332 9249 3333 9248
      3330 9246 3329 9247 3327 9244 3328 9238
      3330 9235 3328 9235 3328 9234
TIME...MOT...LOC 2304Z 240DEG 19KT 3322 9264

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15
Local storm report, May 8, 5:16 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 SE BLANCHARD          32.57N 93.87W
05/08/2023                   CADDO              LA   LAW ENFORCEMENT

            TREES DOWN IN BLANCHARD, INCLUDING ACROSS
            HIGHWAY 173 BETWEEN SMITH AND BOSTWICK
            ROADS, AS WELL AS BLANCHARD FURRH ROAD ABOUT
            1/2 MILE WEST OF THE RAILROAD CROSSING.

&&

15
Special weather statement, May 8, 5:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
622 PM CDT Mon May 8 2023

ARZ072-073-LAZ003-004-090000-
Union AR-Columbia AR-Claiborne LA-Webster LA-
622 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Union
and southern Columbia Counties, north central Webster and
northwestern Claiborne Parishes through 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emerson, or 13 miles south of Magnolia, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Haynesville, Taylor, Emerson, Shongaloo, Atlanta, Macedonia, Noxobe,
Horsehead and Walkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9284 3281 9312 3305 9349 3307 9349
      3324 9329
TIME...MOT...LOC 2322Z 305DEG 20KT 3308 9323

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15
Special weather statement, May 8, 5:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
648 PM CDT Mon May 8 2023

TXZ125-136-137-090015-
Upshur TX-Gregg TX-Smith TX-
648 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northeastern Smith,
south central Upshur and northwestern Gregg Counties through 715 PM
CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gladewater, moving northeast at 10 mph. Another strong thunderstorm
was indicated over East Mountain, also moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longview, White Oak, Gladewater, Clarksville City, East Mountain,
West Mountain, Liberty City, Union Grove, Warren City and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 9497 3254 9509 3269 9486 3254 9471
TIME...MOT...LOC 2347Z 226DEG 7KT 3251 9498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15
Local storm report, May 8, 5:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
656 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 N EL DORADO           33.24N 92.67W
05/08/2023  E1.00 INCH       UNION              AR   BROADCAST MEDIA

            QUARTER SIZE HAIL FELL NEAR THE FAIRGROUNDS,
            AS WELL AS ON HIGHWAY 167 ON THE NORTH SIDE
            OF EL DORADO.

&&

15
Special weather statement, May 8, 5:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
659 PM CDT Mon May 8 2023

ARZ072-073-LAZ004-090030-
Union AR-Columbia AR-Claiborne LA-
659 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of southwestern Union,
southeastern Columbia Counties in southwestern Arkansas and
northeastern Claiborne Parishes through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emerson to 6 miles east of Atlanta to
Wesson. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction City, Emerson, Atlanta, Wesson, Hew Hope, Three Creeks,
Lockhart, Horsehead and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9272 3299 9273 3298 9308 3308 9334
      3315 9311 3322 9285 3301 9251
TIME...MOT...LOC 2359Z 272DEG 22KT 3305 9321 3305 9295 3313 9275

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The radar

The Shreveport radar (KSHV), 111 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Smith

When
May 8, 6:15 PM CST
Where
Smith County, 1.22 mi N of Friendship
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.498, -95.023

A picture was posted to social media of golfball size hail that fell in the Friendship community southwest of Gladewater.

Hail, Wood

When
May 8, 6:20 PM CST
Where
Wood County, 0.99 mi ENE of Hawkins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.587, -95.205

Nickel size hail fell at the intersection of Highway 80 and FM 14 in Hawkins.

Hail, Wood

When
May 8, 6:35 PM CST
Where
Wood County, 0.99 mi ENE of Hawkins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.587, -95.206

Mostly quarter size hail with some much larger hailstones in excess of golfball size covered the ground in Hawkins.

Hail, Wood

When
May 8, 7:20 PM CST
Where
Wood County, 2.58 mi WSW of Hainesville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.700, -95.408

Golfball size hail fell near the Hainesville community.

Hail, Wood

When
May 8, 7:50 PM CST
Where
Wood County, 3.13 mi NE of Golden
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.758, -95.528

Half dollar size hail fell for 20 minutes between Quitman and Golden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097106, 1097108, 1097109, 1097110, 1097111.